Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 9, NWS Blacksburg, VA

January 19, 1996Bath County, Rockbridge County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jan 19, 1996, 5:38 AM EST for Bath County, Rockbridge County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 1996, 5:38 AM EST (10:38 UTC)
Expired
Jan 19, 1996, 9:00 AM EST
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Bath County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 10.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1996-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1996-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 441 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
441 m²/s²
0-3 km storm-relative helicity
574 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 19, 3:03 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 19, 3:03 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 AM EST FRI JAN 19 1996

DISC.. HV HAD ONLY A QUICK LOOK AT THE MODELS AND GRIDDS. LOOKS LIKE
THE FNT WILL BE COMING THRU SW VA AROUND 12Z. HOWEVER...THERE IS A
TROF/SQUALL LINE OUT AHEAD OF THE FNT MVG THRU SW VA NOW. HOPEFULLY
THE HEAVIEST RAINS WILL PASS WITH THIS FEATURE. MDT RAIN STILL NOTED
IN NERN TN AND FAR SW VA THO. SOME S- BEHIND THE FNT AS TEMPS
PLUMMET...BUT LOOKS LIKE WON/T AMOUNT TO MUCH. GREATEST CONCERN OF
COURSE IS THE AMOUNT OF RAIN WE WILL GET BEFORE ENDING. LOOKS LIKE
WE WILL HV WIDESPREAD FLOODING ACROSS OUR CWA THIS MORNING & THEN
SOME RIVER FLOODING LATER.

AS FOR THE FORECAST...JUST TIME THE FNTAL PASSAGE WITH THE ENDING OF
HVY RAIN IN THE 1ST PERIOD. FRHT80 INDS SOME POTENTIAL FOR
INSTABILITY SNOW SHOWERS IN THE MTNS THIS AFT & EVE. OTHER THAN
THAT...EMPHASIZE THE COLD WITH FALLING TEMPS TOO. HIGH TODAY WILL BE
THE 12Z TEMP MOST AREAS. TEMPS IlN THE LOW TEENS ALREADY IN W. KY.

ROA 58/14/33/19 +201

JJ

In the hours before

Special weather statement, Jan 19, 2:37 AM EST, 3 hours 1 minute before
NCZ004>006-020-191040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 AM EST FRI JAN 19 1996

...SEVERE THUNDERSTORM WATCH THIS MORNING FOR THE NORTHWEST
PIEDMONT OF NORTH CAROLINA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE NORTHWEST PIEDMONT OF NORTH CAROLINA EFFECTIVE UNTIL 800 AM
THIS MORNING.

AT 230 AM DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS MOVING
THROUGH THE NORTHWEST PIEDMONT OF NORTH CAROLINA. THE LINE EXTENDED
ACROSS YADKIN AND SURRY COUNTIES...AND WAS MOVING TO THE EAST AT 20
MPH. THESE STORMS WILL LIKELY PRODUCE WIND GUSTS OF 40 TO 50 MPH.
THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS
FOR THE POTENTIAL OF SEVERE GUSTS GREATER THAN 55 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR FURTHER
UPDATES OR POSSIBLE WARNINGS.

JACKSON
Special weather statement, Jan 19, 3:10 AM EST, 2 hours 28 minutes before
NCZ001-002-003-018-019-VAZ018>020-022>024-035-191200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 AM EST FRI JAN 19 1996

...A HIGH WIND WARNING IS IN EFFECT THIS MORNING FOR WEST CENTRAL
   VIRGINIA AND THE MOUNTAINS OF NORTH CAROLINA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A HIGH WIND WARNING FOR THE
FOLLOWING COUNTIES IN WEST CENTRAL VIRGINIA FOR ELEVATIONS ABOVE
1500 FEET:
ALLEGHANY...AMHERST...BATH...BOTETOURT...CRAIG...ROANOKE AND ROCKBRIDGE

THE COUNTIES IN NORTHWEST NORTH CAROLINA INCLUDED IN THE HIGH WIND
WARNING ARE ALLEGHANY...ASHE...SURRY...WATAUGA AND WILKES.

A STRONG COLD FRONT MOVING INTO THE WESTERN FOOTHILLS OF THE
APPALACHIAN MOUNTAINS IS PRODUCING AN AREA OF STRONG SOUTHERLY WINDS
ACROSS THE MOUNTAIN REGIONS OF THE CAROLINA'S AND THE VIRGINIA'S.
THE STRONG WINDS WILL MAINLY BE FELT ABOVE SURFACE ELEVATIONS OF
1500 FEET. SUSTAINED WINDS GREATER THAN 40 MPH WITH GUSTS IN EXCESS
OF 60 MILES AN HOUR ARE POSSIBLE THIS MORNING AS THE COLD FRONT
SURGES EASTWARD TOWARDS THE CENTRAL APPALACHIANS.

IF DRIVING IN THE WARNED AREA USE CAUTION FOR HIGH WINDS THROUGH
THE GAPS AND ALONG THE BLUE RIDGE PARKWAY. HIGH PROFILE VEHICLES MAY
BECOME DANGEROUS TO HANDLE. POWER MAY BECOME DISRUPTED DUE TO FALLING
TREES ON POWER LINES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR LATER
UPDATES AND POSSIBLE WARNINGS.
JW
Special weather statement, Jan 19, 4:34 AM EST, 1 hour 4 minutes before
VAZ018>020-022>024-032>035-043>047-058-059-191340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 AM EST FRI JAN 19 1996

...A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR MUCH OF WEST
CENTRAL VIRGINIA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A WINTER WEATHER ADVISORY
FOR WEST CENTRAL VIRGINIA FROM THE BLUE RIDGE MOUNTAINS EASTWARD
INTO THE PIEDMONT. AN ARCTIC FRONT IN EXTREME SOUTHWEST VIRGINIA AT
400 AM WILL MOVE RAPIDLY THROUGH THE BLUE RIDGE AND INTO THE
PIEDMONT AREAS LATER THIS MORNING.

RAIN FALLING ACROSS THE AREA WILL CHANGE TO LIGHT SNOW AFTER THE
FRONT PASSES. ONLY LIGHT ACCUMULATIONS OF SNOW ARE EXPECTED...
GENERALLY AN INCH OR LESS WITH UP TO 3 INCHES IN THE HIGHEST
ELEVATIONS. HOWEVER...THERE WILL BE A SHARP DROP IN TEMPERATURE
BEHIND THE FRONT. TEMPERATURES WILL FALL RAPIDLY INTO THE 20S
DURING THE MORNING IN MOST LOCATIONS. THIS MAY CAUSE SOME FREEZING
OF THE STANDING WATER ON THE ROADS AVND MAKE DRIVING HAZARDOUS.

MOTORISTS ARE URGED TO PAY SPECIAL ATTENTION TO THE CHANGING ROAD
CONDITIONS AND WATCH FOR SLICK ROADS LATER THIS MORNING OR
EARLY AFTERNOON.

JACKSON
Special weather statement, Jan 19, 4:35 AM EST, 1 hour 3 minutes before
VAZ018>020-022>024-032>035-043>047-058-059-191340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 AM EST FRI JAN 19 1996

...A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR MUCH OF WEST
CENTRAL VIRGINIA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A WINTER WEATHER ADVISORY
FOR WEST CENTRAL VIRGINIA FROM THE BLUE RIDGE MOUNTAINS EASTWARD
INTO THE PIEDMONT. AN ARCTIC FRONT IN EXTREME SOUTHWEST VIRGINIA AT
400 AM WILL MOVE RAPIDLY THROUGH THE BLUE RIDGE AND INTO THE
PIEDMONT AREAS LATER THIS MORNING.

RAIN FALLING ACROSS THE AREA WILL CHANGE TO LIGHT SNOW AFTER THE
FRONT PASSES. ONLY LIGHT ACCUMULATIONS OF SNOW ARE EXPECTED...
GENERALLY AN INCH OR LESS WITH UP TO 3 INCHES IN THE HIGHEST
ELEVATIONS. HOWEVER...THERE WILL BE A SHARP DROP IN TEMPERATURE
BEHIND THE FRONT. TEMPERATURES WILL FALL RAPIDLY INTO THE 20S
DURING THE MORNING IN MOST LOCATIONS. THIS MAY CAUSE SOME FREEZING
OF THE STANDING WATER ON THE ROADS AND MAKE DRIVING HAZARDOUS.

MOTORISTS ARE URGED TO PAY SPECIAL ATTENTION TO THE CHANGING ROAD
CONDITIONS AND WATCH FOR SLICK ROADS LATER THIS MORNING OR
EARLY AFTERNOON.

JACKSON
Special weather statement, Jan 19, 5:33 AM EST, 5 minutes before
NCZ004>006-020-191300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 AM EST FRI JAN 19 1996

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM FOR
THE NORTHWEST PIEDMONT OF NORTH CAROLINA...

AT 530 AM DOPPLER WEATHER RADAR SHOWED A BAND OF THUNDERSTORMS
ACROSS THE NORTHWEST PIEDMONT EXTENDING THROUGH STOKES
COUNTY. THESE STORMS WERE MOVING TO THE EAST AT ABOUT 30 MPH...AND
WILL PASS THROUGH ROCKINGHAM AND CASWELL COUNTIES BY 700 AM.

THESE STORMS WILL LIKELY PRODUCE WIND GUSTS OF 40 TO 50 MPH.
WITH THE SATURATED SOIL CONDITIONS THIS WOULD BE ENOUGH TO DOWN
SOME TREES...WHICH MAY CAUSE POWER OUTAGES OR BLOCK ROADWAYS.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS
FOR THE POTENTIAL OF SEVERE GUSTS GREATER THAN 55 MPH. LISTEN TO
NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR FURTHER UPDATES OR
POSSIBLE WARNINGS.

JACKSON
Special weather statement, Jan 19, 5:34 AM EST, 4 minutes before
NCZ004>006-020-191300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 AM EST FRI JAN 19 1996

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM FOR
THE NORTHWEST PIEDMONT OF NORTH CAROLINA...

AT 530 AM DOPPLER WEATHER RADAR SHOWED A BAND OF THUNDERSTORMS
ACROSS THE NORTHWEST PIEDMONT EXTENDING THROUGH STOKES
COUNTY. THESE STORMS WERE MOVING TO THE EAST AT ABOUT 30 MPH...AND
WILL PASS THROUGH ROCKINGHAM AND CASWELL COUNTIES BY 700 AM.

THESE STORMS WILL LIKELY PRODUCE WIND GUSTS OF 40 TO 50 MPH.
WITH THE SATURATED SOIL CONDITIONS THIS WOULD BE ENOUGH TO DOWN
SOME TREES...WHICH MAY CAUSE POWER OUTAGES OR BLOCK ROADWAYS.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS
FOR THE POTENTIAL OF SEVERE GUSTS GREATER THAN 55 MPH. LISTEN TO
NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR FURTHER UPDATES OR
POSSIBLE WARNINGS.

JACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 11:37 PM ESTFlash Flood WarningRNKAlleghany, Bath, Rockbridge6 hr
Jan 18, 11:37 PM ESTFlash Flood WarningRNKCraig6 hr
Jan 19, 1:22 AM ESTFlash Flood WarningRNKBotetourt, Roanoke6 hr
Jan 19, 1:22 AM ESTFlash Flood WarningRNKMontgomery6 hr
Jan 19, 5:37 AM ESTFlash Flood WarningRNKGiles, Pulaski3 hr
Jan 19, 5:38 AM ESTFlash Flood WarningRNKAlleghany, Craig3 hr
Jan 19, 5:57 AM ESTSevere Thunderstorm WarningRNKHenry, City of Martinsville48 min
Jan 19, 5:57 AM ESTSevere Thunderstorm WarningRNKFranklin48 min
Jan 19, 6:33 AM ESTSevere Thunderstorm WarningRNKPittsylvania, City of Danville57 min
Jan 19, 6:59 AM ESTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg61 min
Jan 19, 7:11 AM ESTSevere Thunderstorm WarningRNKHalifax64 min
Jan 19, 7:43 AM ESTSevere Thunderstorm WarningRNKCharlotte62 min
Jan 19, 7:49 AM ESTSevere Thunderstorm WarningRNKAppomattox56 min

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.